Alert archive / Georgia / Flash Flood Watches in 2019
Flash Flood Watch 2, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood watch at Jan 23, 2019, 2:42 PM EST for 18 counties in Georgia. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2019, 2:42 PM EST (19:42 UTC)
- Expired
- Jan 24, 2019, 7:00 AM EST
- In force
- 16 hr
- Issued by
- NWS Atlanta, GA
- Flood severity
- None
Counties Bartow County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 137 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 385 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811 WGUS62 KFFC 231942 FFAFFC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Peachtree City GA 242 PM EST Wed Jan 23 2019 GAZ001>009-011>016-019>021-240345- /O.NEW.KFFC.FF.A.0002.190123T1942Z-190124T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, and Cartersville 242 PM EST Wed Jan 23 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... The National Weather Service in Peachtree City has issued a * Flash Flood Watch for portions of north central Georgia... northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Cherokee... Dawson...Fannin...Gilmer...Lumpkin...Pickens and Union. In northeast Georgia...Towns and White. In northwest Georgia... Bartow...Catoosa...Chattooga...Dade...Floyd...Gordon... Murray...Walker and Whitfield. * Through Thursday morning * Widespread showers will accompany a cold front late this afternoon and evening. Rainfall amounts of 1 to 3 inches will be likely, with locally higher amounts possible. * Several creeks and rivers could rise out of their banks closing or impacting homes, businesses and farms. Roads may become closed for extended periods of time. High water will not recede until well after the rain ends. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
104 WGUS62 KFFC 240329 FFAFFC Flood Watch National Weather Service Peachtree City GA 1029 PM EST Wed Jan 23 2019 GAZ001>009-011>016-019>021-241200- /O.CON.KFFC.FF.A.0002.000000T0000Z-190124T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, and Cartersville 1029 PM EST Wed Jan 23 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY... The Flash Flood Watch continues for * Portions of north Georgia...mainly along and north of Rome to Canton to Cleveland line. * Until 7 AM EST Thursday. * Widespread showers will continue late this evening allowing for storm total amounts of 1 to 3 inches. * Several creeks and rivers could rise out of their banks closing or impacting homes, businesses and farms. Roads may become closed for extended periods of time. High water will not recede until well after the rain ends. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
584 WGUS62 KFFC 241152 FFAFFC Flood Watch National Weather Service Peachtree City GA 652 AM EST Thu Jan 24 2019 GAZ001>009-011>016-019>021-241300- /O.EXP.KFFC.FF.A.0002.000000T0000Z-190124T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee- Including the cities of Calhoun, Dahlonega, Cleveland, Rome, and Cartersville 652 AM EST Thu Jan 24 2019 ...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM EST THIS MORNING... The Flash Flood Watch for portions of north central Georgia... northeast Georgia and northwest Georgia will expire at 7 AM EST this morning. Significant rain has ended. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Jan 23, 1:05 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Jan 23, 1:05 PM EST, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 105 PM EST Wed Jan 23 2019 .PREV DISCUSSION... /Issued 635 AM EST Wed Jan 23 2019/ SHORT TERM /Today through Thursday/... A cold front near the MS River is on track to enter GA late afternoon or early this evening. Meanwhile...a wedge has set up across much of the forecast area. For now...only spotty light rain showing up on radar. Expecting showers to increase during the day but the main rainfall should be in the vicinity of the front late this afternoon and tonight. By 12z Thursday...the frontal boundary should be just east of us. The main issue for this forecast is the possibility of flooding. The QPF is a bit higher this run of the models...with storm totals of 1.50 to 1.75 north and west and up to 2.00 northeast...locally to 2.50 higher elevations. Debated about issuing a flood watch now but confidence in the area involved was marginal...and how widespread it would be. After coordination with neighbors we decided to let the next shift take another look. Also...still looks like a chance for light rain/snow northwest on the backside of this front Thursday morning. The east winds and clouds will keep temperatures down for a while but the strong overrunning could work against this. So highs today are tricky. Winds will gust most of the day ahead of the front but at this point are borderline for an advisory. The exception is a few areas in the higher elevations that could reach criteria...but the area is small and have held off on an advisory. 41 LONG TERM /Thursday Night through Tuesday/... With the passage of the cold front Wednesday Night, the long term forecast period will begin with a strong high pressure system, currently located in Canada's Northwest Territory, slowly moving into the area. The boundary will be marked by a dry 'cold front' that is expected to begin moving through Georgia on Friday morning. While this front won't bring substantually colder temperatures to the area compared to the days before, it will bring a dry surface airmass to the area with dewpoints in the teens expected Saturday morning. There will be an upper-level wave also marking the arrival of this high pressure system that originally looked to bring some light snow flurries to far North Georgia, but as time has gone the probabilities of light snow have dried up. Instead, this surface high pressure is now expected to settle in over the Southeast and fight off most of the Winter Weather opportunities that previously had the possibility of affected the forecast area through next weekend. Alas, all good things must come to an end as long term guidance is in remarkably good agreement as of this writing for a cold midwestern subtropical cyclone to move into the Northeast by Tuesday with a long draping cold front that is expected to push through next Tuesday. There's currently not a lot of push behind this front outside of another surface high pressure looking to move in behind it. There has also been a diminishing trend to the amount of moisture associated with this system. But given the cold temperatures behind the front, some guidance is indicating winter precipitation could follow a line of storms moving through the area. There's still a lot of questions that will need to be resolved as time moves forward concerning timing, moisture, and temperature. Thiem && .AVIATION... 18Z Update... Precip moving into the area as frontal system moves eastward out of the MS river valley. Will begin to see SHRA at the TAF sites around 21-23z and continue through 10-12z Thu. The ceilings are mainly in the VFR to MVFR range right now but they will fall as precip moves in. Expecting mainly MVFR readings overnight but may see some brief periods of IFR. Ceilings will lift back into the VFR range right around sunrise Thu as the system exits the area. Winds are out of the SE in the 10-15kt range with gust to 30kt. Will continue to see these elevated wind speeds through the TAF period even as winds turn from the SE to the SW and then NW by the end of the TAF period. VSBYS will be mainly VFR except in and around SHRA activity where we could see some MVFR VSBYs. //ATL Confidence...18Z Update... Confidence medium to high on all elements. 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 59 42 49 30 / 60 100 20 5 Atlanta 60 38 45 30 / 80 100 10 5 Blairsville 52 33 40 24 / 90 100 20 5 Cartersville 58 35 44 28 / 90 100 10 5 Columbus 66 41 51 33 / 80 100 10 0 Gainesville 54 38 45 29 / 80 100 20 5 Macon 67 45 52 32 / 50 100 20 0 Rome 58 34 44 27 / 100 100 10 5 Peachtree City 63 38 47 30 / 80 100 10 5 Vidalia 71 53 59 35 / 30 100 40 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM EST this evening for the following zones: Bartow...Carroll...Catoosa...Chattooga...Cherokee... Cobb...Coweta...Dade...Dawson...Douglas...Fannin...Fayette... Floyd...Forsyth...Gilmer...Gordon...Haralson...Harris...Heard... Lumpkin...Meriwether...Murray...Muscogee...North Fulton... Paulding...Pickens...Polk...South Fulton...Towns...Troup... Union...Walker...White...Whitfield. && SHORT TERM...41 LONG TERM....Thiem AVIATION...01
Hazardous weather outlook, Jan 23, 9:35 AM EST, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 935 AM EST Wed Jan 23 2019 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-241445- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 935 AM EST Wed Jan 23 2019 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Increased gusty winds across the area today into this evening. will see winds gusting to 35mph especially across North and Western portions of the state. A line of showers with isolated thunderstorms is expected to move through the area late this afternoon into the overnight. No severe weather is expected at this time but up to two inches of rain could fall in North Georgia where soils are already saturated and runoff could cause rivers and creeks in the area to rise and spill out of their banks. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 9:25 AM EST | Wind Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 84 more | 13 hr |
Nearby
Flash Flood Watches in Georgia, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.